Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 79, NWS Albuquerque, NM

July 29, 2000Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 29, 2000, 5:20 PM MDT for Socorro County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 29, 2000, 5:20 PM MDT (23:20 UTC)
Expired
Jul 29, 2000, 6:00 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 115 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2000-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2000-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 292321
SVRABQ
NMC053-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 PM MDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 600 PM MDT

* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 20 MILES NORTHEAST OF SOCORRO...OR ABOUT 10  
  MILES EAST OF BERNARDO MOVING SOUTH-SOUTHWEST AT 20 MPH. 

* THE SEVERE THUNDERSTORM WILL BE 5 TO 10 MILES EAST-NORTHEAST OF 
  SOCORRO BY AROUND 600 PM MDT

HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS
FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS.

LAT...LON 3431 10656 3437 10677 3385 10705 3376 10675

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:25 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 29, 3:25 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT SAT JUL 29 2000

BIG PICTURE SHOWS UPPER HIGH CENTER CONTINUING TO MOVE TOWARDS UTAH
AND UPPER LOW IN MIDWEST RETROGRADING A BIT SOUTHWEST. RESULT IS A
NORTH TO NORTHEAST STEERING FLOW OVER THE FORECAST AREA THROUGH
MONDAY. THE COMBINATION OF SOME 500MB COOLING AS THE HIGH CENTER
MOVES FURTHER AWAY AND WEAK VORT MAXES ROTATING AROUND THE HIGH
SHOULD CONTINUE A TREND TOWARDS INCREASED AFTERNOON AND EARLY
NIGHTTIME CONVECTION. EASTERN PLAINS WILL BE A CHALLENGE AS UPPER
FLOW WILL KEEP STORMS AWAY AND WILL REQUIRE SOME SURFACE FEATURE FOR
A KICKER. OVERALL...ISOLATED STORMS AT BEST EASTERN PLAINS OVER THE
NEXT SEVERAL DAYS, BUT SOME DAYS WILL BE STORM FREE. BELIEVE SUNDAY
WILL BE ONE OF THOSE DAYS...AS WEAK BOUNDARY OUT THERE NOW SHOULD
MOVE FURTHER WEST TONIGHT AND REMOVE SURFACE BASED KICKER. FOR THE
CENTRAL AND WEST...PRECIP CHANCES WILL BE ALMOST ENTIRELY DEPENDENT
ON STEERING FLOW. LIKE LAST NIGHT...THINK CONVECTION WILL CONTINUE
WELL INTO THE EVENING IN A SWATH FROM THE NORTH-CENTRAL TO THE
SOUTHWEST MOUNTAINS, WITH MCS TYPE DEVELOPMENT POSSIBLE OVER THE
SOUTHWEST. WILL THEREFORE INCLUDE MENTION OF LOCALLY HEAVY RAINFALL
THERE PER EARLIER COORD WITH EPZ. WILL MENTION GUSTY EAST WINDS
THROUGH CENTRAL MTNS. AGAIN TONIGHT WITH COMBO OF WEAK SURFACE
FEATURE AND OUTFLOW FROM STORMS MOVING SOUTH OFF THE SANGRE DE CRISTO
MOUNTAINS. WON'T MESS MUCH FWC TEMPS AND WILL ADJUST POPS TO FAVOR
MOSTLY OROGRAPHICS.

EXTENDED...UPPER HIGH OVER GREAT BASIN FORECAST TO DEVELOP MORE W-E
RIDGE AXIS AS IT DRIFTS SOUTHEAST IN RESPONSE TO SYSTEM MOVING INTO
PACIFIC NORTHWEST. OVERALL...NOT ANY BIG CHANGES EXCEPT PERHAPS TO
HAVE EVEN MORE OF AN EASTERLY COMPONENT TO THE STEERING FLOW. CAN/T
RULE OUT ISOLATED CONVECTION IN THE EAST WITH ANY WEAK FRONTS OR
OUTFLOW BOUNDARIES THAT MAY BE AROUND. 42

ABQ BB 065/091 065/091 064 42312
SAF BB 057/086 057/086 056 42223
TCC AA 060/086 063/091 062 42100

.ABQ...NONE.

CSM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:58 PM MDTSevere Thunderstorm WarningABQTorrance47 min
Jul 29, 4:10 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia35 min
Jul 29, 4:39 PM MDTSevere Thunderstorm WarningABQSocorro, Valencia36 min
Jul 29, 5:43 PM MDTSevere Thunderstorm WarningABQCibola32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.